question-icon

What causes random fainting episodes?

default
Posted on Mon, 13 Oct 2014
Question: A little over a year ago my wife began fainting at work and random places. We were able to get a diagnoses after much testing and the doctor stated it was from heart palpitations. Her thyroid has been removed and she takes pills for that. The doctor prescribed propranolol. Over the past two years and during this time she has developed an addiction to zanax. We have not seen any fainting in her for some time and I think that may be due to the heavy zanax use. She finally decided to go into rehab last week. We were told to take her to a hospital for detox and after a couple of days they would transfer her to Valley Hope facility. They asked me to give her space and see her on Sunday (today). I got a call on Saturday saying that she got upset and fainted. She could not be admitted to Valley Hope and I had to pick her up at the Emergency. They would not give her any of her propanolol the entire time. When I arrived at Emergency she got very upset crying very hard. She then passed out again. The doctors gave me a pill list and sent me home saying not to give her the propanolol. Today she is still detoxing and has fainted two more times after getting herself very upset. It is clearly related to anxiety. She feels numb, dizzy and face tingles before she passes out. This scares here even more just before it happens. I plan on getting an appointment with a behavioral medical doctor in the morning but wanted to make sure she is out of harm today. I will take her to emergency at a different hospital if you feel we need a second opinion and feel her life is in danger.
doctor
Answered by Dr. Matt Wachsman (29 minutes later)
Brief Answer:
More than one thing.

Detailed Answer:
There is a lot of data I cannot get but the medical people having seen her would have. First, the fainting. It is striking how well the medication worked on it.
narcolepsy, arrhythmia, seizures are a few possibilities and the doctors previously seeing her have likely either seen seizures or arrhythmias or if they have NOT, then she doesn't have them. Since you didn't say she has those, that is why narcolepsy and simple fainting from hyperventilation go to the top of the list.
http://www.nhlbi.nih.gov/health/health-topics/topics/nar/treatment.html
Well... one of the best treatments for EITHER narcolepsy OR hyperventilation happens to be antidepressants, maybe the older ones like amitryptiline. Helps on panic attacks that either occur from Xanax or were a reason to have started it. Panic, hyperventilation and narcolepsy are decreased by xanax BUT I think we see the dangers of it. Propranolol isn't the best drug for any of them, but might work in any/all of them and I've no clear reason why they didn't give her any except worries about low blood pressure which are probably NOT the reason for the fainting in any case.
I'm not directly there, but an ER visit AT AN ER that can both Get HER PREVIOUS records and.... you might consider showing some thoughts I've had to them also.

Next, Xanax has a nasty withdrawal that can precipitate any of the issues mentioned on fainting INCLUDING SEIZURES WHICH CAN BE LIFE THREATENING (all in the first week off of it). Xanax withdrawal has to be managed carefully for the first several days. THEN a coordinated addiction program with likely antidepressants, group meetings and counseling.
Hmm... I'vve probably implied ER.
Above answer was peer-reviewed by : Dr. Yogesh D
doctor
default
Follow up: Dr. Matt Wachsman (55 minutes later)
the propranolol was not administered because they were afraid of low blood pressure. The inpatient doc said she was past the danger zone of siezures. They gave me little instruction on how to care for her during the remaining days of detox. Right now she is very calm and I think she will be ok until morning. I am now afraid that If I take her to the ER she will become very anxious and have another fainting spell. They currently have her on Zoloft, 100 mg two a day, busbirone 10 mg three times a day and vistaril 25 mg every six hours as needed. She is very dillusional, confused and somewhat distant. Almost as if she is on harder drugs. It almost seems as if she may be hallucinating some times. There was not anyone that would give me steps on how to care for her or what to expect. Are all of these symptoms I am seeing normal to a detox patient? If so when can I expect to see her start to gain her senses again?
doctor
Answered by Dr. Matt Wachsman (26 minutes later)
Brief Answer:
xanax withdrawal can do this....

Detailed Answer:
BUT I don't have a direct enough contact to know if it DID do that! Change in mentation, hallucinations, disorientation are very common with drug withdrawal AND ARE TEMPORARY (goes away generally in a few days). Frankly, I haven't seen this happen in someone who is calm, generally they are very very agitated in addition to the disorientation. I would keep the patient in the hospital until these things got better, personally. And, I would taper the medicine they were withdrawing from in the hospital and send them home... on close to exactly what she's on.
BUT
I would also have had labs for electrolytes, make sure she is eating, get a head scan to rule out some other brain problem, and a lot of other labs by me and the neurologist before being sure it is ONLY the drug withdrawal. Furthermore, none of the rehab centers I know will take someone who isn't entirely oriented and pretty close to entirely healthy.
But, I might be overly worried. "Not quite herself", changes in mood, sluggish thinking would rather be expected and not very abnormal, considering. Being a bit off in dates. If awakening not remembering if one is in the hospital for a minute or so.. these are mild symptoms. Not recognizing anyone, having no connection to reality, these would be major symptoms.
Minor symptoms gradually improve over days. Major symptoms can improve pretty fast too, but imply something more/ something else besides withdrawal is going on and is a serious situation.
Above answer was peer-reviewed by : Dr. Yogesh D
doctor
default
Follow up: Dr. Matt Wachsman (19 minutes later)
The main problem I have is they told me to take her home on the third day of her detox. She is home now. I plan to call first thing tomorrow morning and will try to get her into a local behavioral center to see if they can help me monitor. Thank you for all of the help. I will print out your responses and take them with me.
doctor
Answered by Dr. Matt Wachsman (41 minutes later)
Brief Answer:
Very good.

Detailed Answer:
I suspect that everyone is doing everything correctly (except MAYBE the propranolol) but she needs a head scan. There is still the issue of the fainting attacks and narcolepsy is notoriously overlooked. Low blood pressure can do it. Slight dehydration, or other minor conditions can make someone who's blood pressure normmally runs low faint. I do NOT know if that is at all the case in this situation.

Also, if what we all think is happening is the main thing that's going on with the delusions/hallucinations/etc. the prognosis is very good especially in the short term. In the moderate term, needs to stay away from abusable meds.

Best of Luck !
Above answer was peer-reviewed by : Dr. Yogesh D
doctor
Answered by
Dr.
Dr. Matt Wachsman

Addiction Medicine Specialist

Practicing since :1985

Answered : 4201 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes random fainting episodes?

Brief Answer: More than one thing. Detailed Answer: There is a lot of data I cannot get but the medical people having seen her would have. First, the fainting. It is striking how well the medication worked on it. narcolepsy, arrhythmia, seizures are a few possibilities and the doctors previously seeing her have likely either seen seizures or arrhythmias or if they have NOT, then she doesn't have them. Since you didn't say she has those, that is why narcolepsy and simple fainting from hyperventilation go to the top of the list. http://www.nhlbi.nih.gov/health/health-topics/topics/nar/treatment.html Well... one of the best treatments for EITHER narcolepsy OR hyperventilation happens to be antidepressants, maybe the older ones like amitryptiline. Helps on panic attacks that either occur from Xanax or were a reason to have started it. Panic, hyperventilation and narcolepsy are decreased by xanax BUT I think we see the dangers of it. Propranolol isn't the best drug for any of them, but might work in any/all of them and I've no clear reason why they didn't give her any except worries about low blood pressure which are probably NOT the reason for the fainting in any case. I'm not directly there, but an ER visit AT AN ER that can both Get HER PREVIOUS records and.... you might consider showing some thoughts I've had to them also. Next, Xanax has a nasty withdrawal that can precipitate any of the issues mentioned on fainting INCLUDING SEIZURES WHICH CAN BE LIFE THREATENING (all in the first week off of it). Xanax withdrawal has to be managed carefully for the first several days. THEN a coordinated addiction program with likely antidepressants, group meetings and counseling. Hmm... I'vve probably implied ER.